Alert archive / North Carolina / Rip Current Statements in 2021
Rip Current Statement 1, NWS Wilmington, NC
NWS Wilmington, NC issued this rip current statement at Apr 23, 2021, 8:02 PM EDT for Brunswick County, North Carolina; Horry County, South Carolina. It took effect at Apr 24, 2021, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Apr 23, 2021, 8:02 PM EDT (00:02 UTC)
- In effect from
- Apr 24, 2021, 6:00 AM EDT
- Expired
- Apr 24, 2021, 8:00 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties Brunswick County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 16 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 0.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1713 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 104 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
807 WHUS42 KILM 240002 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 802 PM EDT Fri Apr 23 2021 NCZ110-SCZ054-241200- /O.NEW.KILM.RP.S.0001.210424T1000Z-210425T0000Z/ Coastal Brunswick-Coastal Horry- 802 PM EDT Fri Apr 23 2021 ...HIGH RIP CURRENT RISK IN EFFECT FROM 6 AM EDT SATURDAY THROUGH SATURDAY EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In South Carolina, Coastal Horry County. In North Carolina, Coastal Brunswick County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Life threatening rip currents are likely in the surf zone. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. Swim near a lifeguard and always bring flotation with you to the water. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$ 21
2 follow-up statements
751 WHUS42 KILM 240842 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 442 AM EDT Sat Apr 24 2021 NCZ110-SCZ054-250000- /O.CON.KILM.RP.S.0001.210424T1000Z-210425T0000Z/ Coastal Brunswick-Coastal Horry- 442 AM EDT Sat Apr 24 2021 ...HIGH RIP CURRENT RISK REMAINS IN EFFECT THROUGH THIS EVENING... * WHAT...Dangerous rip currents expected. * WHERE...In South Carolina, Coastal Horry County. In North Carolina, Coastal Brunswick County. * WHEN...From 6 AM EDT Saturday through Saturday evening. * IMPACTS...Rip currents can sweep even the best swimmers away from shore into deeper water. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swim near a lifeguard. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$ 43
398 WHUS42 KILM 242356 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 756 PM EDT Sat Apr 24 2021 NCZ110-SCZ054-250100- /O.EXP.KILM.RP.S.0001.000000T0000Z-210425T0000Z/ Coastal Brunswick-Coastal Horry- 756 PM EDT Sat Apr 24 2021 ...HIGH RIP CURRENT RISK WILL EXPIRE AT 8 PM EDT THIS EVENING... $$ 21
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this rip current statement went out at Apr 23, 4:17 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Apr 23, 4:17 PM EDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
Issued by National Weather Service Charleston SC
417 PM EDT Fri Apr 23 2021
.SYNOPSIS...
Canadian high pressure will bring unseasonably cool and dry
weather through today. A storm system will move across from the
Gulf Coast states Saturday bringing moderate rain to the region
and possibly severe weather. High pressure builds in for early
next week across the region.
&&
.NEAR TERM /THROUGH SATURDAY/...
Rest of today: High pressure will slowly shift away from the
area. Mid to upper level clouds should slightly increase as moisture
moves into the region. Otherwise, a quiet rest of the day is
expected. Lows will be in the upper 40s to mid 50s.
Saturday: By early morning, high pressure previously over the
forecast area will be centered in the Atlantic as a warm front
inches closer from the west. Then, rain chances will increase by
daybreak as PWATs increase to around an inch and the warm front
lingers just south or stalls across the area. As the instability
remains further to the south, overall potential for thunderstorms in
the morning is low so have left out any mention in morning showers.
By Saturday afternoon, things become slightly more uncertain
due to the timing of the warm front and low pressure system.
With models keeping the warm front over the area for the
afternoon, the severe weather potential will be lower,
especially for our northern counties as instability is lacking.
Though, with sufficient deep- layer shear, organized convection
will be possible. Therefore, hazards for tomorrow include:
severe thunderstorms, large hail and isolated tornadoes.
Regardless of severe weather, much needed showers are expected
tomorrow. QPF amounts will range from slightly less than an inch
to 1.5 inches across SC areas.
Outside of any thunderstorm activity, as the area remains between
high pressure in the Atlantic and low pressure to the west, winds
will become quite gusty during the day. High temperatures will be in
the upper 60s to low 70s.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
There is still a bit of uncertainty in the models for overnight
Saturday. A cold front will sweep through the region and dry the
area out but there are some timing differences. The GFS moves the
cold front out much quicker than the ECMWF so have left POPs in the
70-90% range and will need to refine as it gets closer. Lows will be
in the upper 50s to low 60s.
Sunday: Lingering moisture could support isolated/scattered showers
early, especially near the coast. Otherwise, departing low
pressure/building high pressure will translate to a steady
drying trend, with no additional precipitation expected through
Monday. Sunday high temperatures will average in the middle 70s,
followed by Sunday night lows mainly in the 50s.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Deep layered high pressure will maintain rain-free and warm
conditions through at least Wednesday. Highs in the
middle/upper 70s will be common Monday, with cooler highs in the
60s on the beaches. Highs away from the coast
will warm from the upper 70s/lower 80s Tuesday into the lower
to middle 80s Wednesday. Lows in the 50s Monday and Tuesday
nights will transition to the lower/middle 60s Wednesday night.
Then, high pressure will retreat offshore and low pressure will
approach the region during the latter half of the week.
Southerly flow could push increasing moisture and an increasing
chance for showers into the region. However, due to elevated
forecast uncertainty regarding many late week details, including
timing of PoPs, precipitation coverage and the degree of
instability/potential for thunderstorms. For now, PoPs are
capped at slight chance/chance Thursday through Friday.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR expected through early Saturday for all terminals. Mid to upper
level clouds will gradually increase overnight as a low pressure
system and moisture moves closer to the area. Showers and low
ceilings could impact KFLO and KLBT by early Saturday morning. Then
by late morning, KMYR, KCRE and KILM could also see low ceilings and
showers which could cause flight restrictions. While there could be
a few rumbles of thunder before 18Z, for now, have left out any
mention as confidence is low.
Extended Outlook...Flight restrictions could persist into Sunday
morning. Otherwise, VFR.
&&
.MARINE...
The rest of Friday, wind gusts should be less than 15 knots as high
pressure drifts further away from the area into the Atlantic. By
Saturday morning, a warm front is expected to lift into the region
and then potentially stall for Saturday afternoon. Then, a low
pressure system will approach the area, trailed by a cold front.
Showers and thunderstorms will be possible starting in the morning
and then continuing into the overnight. With an enhanced pressure
gradient, winds will become quite gusty. Therefore, have issued
Small Craft Advisories for all marine zones starting Saturday
morning. Winds could infrequently gust to 34 knots and a Gale
Warning could be needed overnight Saturday.
Elevated offshore winds could continue to produce Small Craft
Advisory conditions Sunday morning. Then, high pressure will
build over the waters, and winds/seas should remain below SCA
levels through the middle of next week.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from noon Saturday to 11 AM EDT Sunday
for AMZ250-252-254-256.
&&
SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
MARINE...Hazardous weather outlook, Apr 23, 4:03 PM EDT, 3 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC Issued by National Weather Service Charleston SC 403 PM EDT Fri Apr 23 2021 NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-054>056-058-059- 242015- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown- Central Horry-Northern Horry- 403 PM EDT Fri Apr 23 2021 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms could become severe with damaging wind gusts and large hail Saturday afternoon into Saturday evening. Locally heavy rainfall could also occur. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-242015- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 403 PM EDT Fri Apr 23 2021 ...SMALL CRAFT ADVISORY IN EFFECT FROM NOON SATURDAY TO 11 AM EDT SUNDAY... This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...This afternoon and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. Thunderstorms could become severe with strong wind gusts and large hail over marine areas Saturday afternoon into Saturday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Nearby
Rip Current Statements in North Carolina, 2021Rip Current Statements in South Carolina, 2021Every rip current statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.